Proton Pump causes joint pain

Posted , 14 users are following.

I have been suffering from severe joint pain for years. Doctors and specialist put this down to arthritis, but they were wrong.  The cause was Omeperazole causing Vitamin B12 deficiency.  It was easily corrected by taking a high dose of Vitamin B12.  Within a week, pains in foot, back, hips, shoulders, and hands have nearly disappeared. Furthermore, swelling in leg has greatly reduced.  Omeprazole has been dumped, and I am back on Losec 10 mg.

1 like, 24 replies

24 Replies

Next
  • Posted

    How long have you been on omeprazole and which dosage were you taking. Losec is omeprazole generic again, why didn't you try another type, say like: pantoprazole, lansoprazole, esomeprazole, rabeprazole or even new tech dexlansoprazole...?

  • Posted

    Hi Esic,  I was on omeprazole for over 6 years at a dose of 20 mg. a day.  Pantoprazole regretfully is only available in New Zealand in 20 &40 mg dose.  Where as I am try to reduce all medication to the lowest value that will usefully treat me, hence losec because it is available in 10 mg.  For comparison of  four proton pump inhibitors see;

  • Posted

    Losec is omeprazole.  You have corrected a vitamin deficiency caused by omeprazole but you're still taking omeprazole.  Be sure you read one of my posts about how to supplement when taking  Omeprazole.  

    • Posted

      Hi Marge where can I find your post about supplements to take with omeprazole

       

    • Posted

      Click on my name (marge65643) and it will take you to my page.  Click on my posts and it will show you all of them.  I'm a PhD researcher in nutrition and I have been taking omeprazole for over twenty years.  

    • Posted

      Hi Marge

      Is there a link between Omprezole and increased levels of Uric acid?

    • Posted

      Hi Marge. I cannot find your post about what supplements to take with omeprazole. Would you able to post a list please. I can’t stop taking them as I have stomach ulcers which haven’t cleared with 9 weeks so I’ve got to do another 9 weeks of leg cramping and foot pain so bad I can’t walk. 
  • Posted

    You were on a high dose probably, and I believe you are an older person. Stomach acids is required to liberated b12 from food and then b12 passes through your whole small instestine and before reaching the colon/large intestine it will get absorbed (depends on how much it was liberated previously in the stomach) in the ileum. Older people produce lower amounts of stomach acid (varies from person to person) and yes additionaly with PPIs, especially high doses will definetly alter your b12 amount absorption.

    Lower your dose in some periods of time and take mutlivitamins and other suplementes rich in b12, aslo injection should help get the amount back.

  • Posted

    Too high dose of PPI over a long period can induce hypochlorhydria (insufficient stomach acid) which can be responsible for malabsorption of some essential elements and vitamins. This si particulallry seen in OTC medication where self prescribers often misuse the drugs.

    That is why it is important for long term users to have their medication checked by a doctor and regular blood tests as required.

    (Losec is omeprazole. See attached graphic. )

     

    • Posted

      "This si particulallry seen in OTC medication where self prescribers often misuse the drugs." Onyl low doses are available OTC so I doubt that hypochlorhydia comes from them... You got Hypo, but as a result of omeprazole 80mg which is a massive dose...

  • Posted

    This is my 25 day update to my original post since finding out about the problems of Omeprazole and it's side effects. 

    I visited my doctor and told him about Omeprazole causing my joint pain, and that it was not arthritis as, he and two other doctors and a specialist had advised.  I told him  about taking 2mg of vitamin B12 daily and how it had reduced the pain.

    He apologised for the wrong diagnoses and told me to carry on with the 2mg per day of vitamin B12 for the next 3 months and then take 1 mg per day, and he lowered my dose of Omeprazole/Losec to 10mg a day. 

    It took my stomach about a week to adjust to the lower dose.  Have no acid reflux now.  Long term I would like to get off the PPI medication.

    The improvements in my health over the last 25 days have been fantastic.

    1 Virtually no arthritis type pain. What I have left is at pain level one

    2 Lot stronger, can open things again, like jars, tops off bottles, biscuit rappers.

    3 General improvement in health, fewer trips to the loo for #1 and #2 has

       returned to how it was years ago, no longer loose and little use for toilet paper.

    4 Sleep better with only one getup a night.

    5 More interested, in doing things.

    6 Feel like I have years ahead of me at 78, instead of waking up and wondering

       will I see tomorrow.

    7  Realize what it is like to feel bullet proof again and not an old doddery person

    8 Starting to get the morning wood back which I lost with a massive stroke nearly

       7 years ago.

    9 There has been improvements on my ability to do things  in my stroke recovery

       like pelvic floor exercises.  I lost the ability to do one particular exercise when I

       had my stroke (brain bleed due to doctor prescribed aspirin),  and I have been

       trying daily to get it back and suddenly over the last couple of days it has

       returned.

    10 Also I note  that the stroke side of my body has become more responsive

         instead of feeling lifeless even though I could move it and walk.

    From the above it is hard to credit that omeprazole could have had such a debilitating effect by blocking vitamin B12 getting to my joints, etc.  One does not realize the slow decline in health could be due to, medicine side effect.

    Oh how I hate Pharmaceutical medication and it's side effects

  • Posted

    Hi, Thanks for posting....I have been taking Omeprazole 20mg for 6 months but am a vegan also (30 years).  I have started getting all joint pain everywhere....ankles, knees, elbows, back, neck etc.  I had my B12 checked and although they were on the low side the levels are still within the required range.  Was you actually deficient or just on the low side?  Your help is greatly appreciated.  Thx
    • Posted

      Hi Sansat, sorry for being so llong in replying. My B12 levels were 163pmol/L which is within the New Zealand range of 140 - 650 pmol/L  This is considered by many health professionals to be too low, and that the vitamin B12 level should be raised, as it has in some European counties and Japan to;  500 - 1300 pmol/L. 

      I no longer take Omeprazole and are free from reflux at long last.  I am still taking 1mg of Vitamin B12 a day.

    • Posted

      How long did it took for you to come off of omeprazole? Did you tokk anything when you stopped? how long did you took omeprazole? i took it for 7 days and stopped due to side effect and because my doctor wasn't sure it i hav eacid reflux or not. i stopped cold turkey 9 days ago and still dealing with burning stomach heartburn and nausea. how long until you feel better?

Join this discussion or start a new one?

New Discussion

Report as inappropriate

Thanks for your help!

We want the forums to be a useful resource for our users but it is important to remember that the forums are not moderated or reviewed by doctors and so you should not rely on opinions or advice given by other users in respect of any healthcare matters. Always speak to your doctor before acting and in cases of emergency seek appropriate medical assistance immediately. Use of the forums is subject to our Terms of Use and Privacy Policy and steps will be taken to remove posts identified as being in breach of those terms.

comprar levitra online barato

steroid-pharm.com

натуральные препараты для повышения потенции у мужчин